Species: Dog Breed: Miniature Schnauzer Age: 8-11 years
Lucy is diabetic.She gets 4units 2x daily with food..Monday she started to have diarrhea and some blood in her stool. We gave her some boiled chicked and rice.On Tuesday she ate her normal morning feeding with her insulin..2hrs later after drinking water she vomits.Time to go to the Vet. She is diagonosed with gastroenterolitus. Discharge instructions no food or water that night.Just the prescribed Meds. and half the insulin dose , 2units.(U-100)Humulin N..4hrs later Lucy is in diabetic shock..We give her Karo syrup and stablelize her than to emergency Vet..I feel we shouldn't have given any insulin that night..She spent the next 3days in Vet Hospital..My Question is do you agree that she shouldn't have been given insulin that night given the nature of her situation...Thanks Jim
Dr. Marie replied:
Oh, I am sorry to hear about Lucy. What a difficult situation.
It is always hard to know whether or not to give insulin to an unwell dog. I'm wondering if, in Lucy's case there is something more serious than gastroenteritis going on. Giving 2 units of insulin should not cause a dog to go into diabetic shock, even if she has gone 24 hours without food.
Schnauzers can be prone to pancreatitis. And, sometimes when a dog has pancreatitis it does not always show up on regular blood tests. As the pancreas is the organ that produces insulin, if there is pancreatitis then this can greatly affect the insulin production. I am guessing that Lucy's pancreas was very sick and that this had something to do with the insulin shock.
The vet's advice to half the insulin dose overnight sounds like advice that I would give.
Disclaimer: Although Dr. Marie is a qualified veterinarian, the information found on this site is not meant to replace the advice of your own veterinarian. AskAVetQuestion.com and Dr. Marie do not accept any responsibility for any loss, damage, injury, death, or disease which may arise from reliance on information contained on this site. Do not use information found on this site for diagnosing or treating your pet. Anything you read here is for information only.
you are correct in that Lucy had pancreatitus as well..Thats my point about giving insulin...Would you still give her insulin?
Dr. Marie replied:
I suppose it depends on a few things. In a normal situation, if a dog presented to me with diarrhea and vomiting but didn't appear to be horribly sick then I would likely recommend giving a half dose of insulin that evening.
What might change my mind is if I had bloodwork that showed that the blood glucose level was low. If this were the case then I would actually recommend hospitalizing the dog overnight and would monitor the blood glucose level and only give insulin if warranted.
Hindsight is 20/20 though. From what you have described I do not think that it is the vet's fault that poor Lucy went into diabetic shock. It sounds like they did the same things that I would do.
Well they didnt check her BG and she has been treated in the past for gastro and pancreaticissues..The problem was her regular Vet was on Vacation and his colleague was treating her. The truth is lucy should have not been discharged and her past history dictated that.I wish you were treating her. Your protocol would have avoided her Diabetic shock.
Dr. Marie is a veterinarian who practices in a busy animal hospital in Ottawa, Ontario. She created Ask A Vet Question as a resource for good, accurate veterinary advice online. Dr. Marie treats dogs, cats, hamsters, guinea pigs, and rats. She has been a vet since 1999.
Is an online vet visit just as good as a trip to your veterinarian? No! But, many times, asking an online veterinarian a question can help save you money. While Dr. Marie can't officially diagnose your pet or prescribe medications, she can often advise you on whether a vet visit is necessary. You can also ask Dr. Marie for a second opinion on your pet's condition.